All About Multiple SclerosisThe latest MS News articlesEssays describing Multiple SclerosisMultiple Sclerosis Encyclopaedia/GlossaryA list of celebrities with Multiple SclerosisPersonal Experiences with MSOther MS resources on the WebSearch this siteAbout this site

Marcy's Personal Experience
with Novantrone (mitoxantrone)
`
 

I was 46 when I had my first MS symptom and am now 49. I have a type of MS known as relapsing progressive. I have relapses, although it is hard to tell when they start, since they are more gradual than those described by those with relapsing-remitting MS. There is very little improvement between relapses.

Being female, over 40, and having the presenting symptoms being muscular instead of sensory (like optic neuritis or numbness), the prognosis is for rapid progression, which is what has happened to me.

In July of 1999 I woke up one night with horrendous cramps in one thigh and the opposite calf. I had been gardening in the hot sun the day before, and thought I had sunstroke or heatstroke. After 3 hours of gulping water, eating bananas (for potassium) and having my legs massaged, the cramps went away, but my legs continued to feel funny - like they were going to cramp at any second, and they always felt "tense."

Now, of course, I know that is spasticity, but at the time I didn't know what it was.

During a trip to London about a month later, I discovered that after walking only a few blocks I had to stop and rest - I was horrified that I was so out of shape.

Things got worse - I started having hyperactive reflexes and weakness in my legs. I finally went to my PCP. I think he immediately suspected MS. I had many tests, and he sent me to a neurologist. By October I couldn't walk more than a hundred yards without resting, and my legs hurt all the time.

The neurologist was horrible. He would only do one test at each visit, schedule a follow-up appointment to review the findings two weeks later, and then do one more test -- each time the results taking two weeks and my condition worsening all the time. I went back to my PCP and we decided I should go to a different neurologist. My PCP ordered an MRI with contrast to speed up the diagnosis process. It came back showing nothing. He didn't believe it and ordered it re-read. It showed 6 active lesions. He let me know immediately it was probable MS.

I finally got in to see the second neurologist who turned out to be a gem! By this time it was November and my left leg was numb from the knee down, I had balance problems, and could hardly walk. He admitted me to the hospital immediately and gave me IV steroids. After the second day I was sent home and finished the next 3 days of steroids at home. I started Betaseron immediately, along with "symptom" drugs.

After some improvement, things started getting worse again. Over the next two years, I developed slurred speech and problems thinking of the correct word or name. For instance, I called a firetruck "that red thing that makes noise." And… just ask my family what "emotional lability" means!

On my way home from work in the spring of 2000 I lost the ability to drive and had to be rescued. Since then I have driven with hand controls. I had been using a rollator for several months by this point as the weakness continued to get worse.

A few months later my scooter was delivered. I needed to use it for anything other than short distances.

Gardening is my passion. We had asphalt paths paved all through the yard and got a trailer for my scooter so I can still garden. I used a bucket with a seat to sit on in the garden whenever possible.

I developed urinary problems and was constipated for an entire year.

By the spring of 2001, in spite of the betaseron, repeated IV steroids, and a group of "symptom" medications, I continued to deteriorate. My arms were getting weak and I was afraid I might not be able to drive much longer. I had neuropsychological tests which showed a 25 point IQ drop, and serious memory and cognitive problems.

Unable to work, I had to go out on long term sick leave.

I had developed foot drop, nystagmus (jittery eyes), and most of my symptoms were just getting worse - except for the numbness and slurred speech, which had pretty much vanished.

In January 2002, I began treatment with Novantrone - a form of chemotherapy which has been used for cancer patients for many years.

Novantrone is given by infusion at the hospital once every 3 months. Afterward, you have to avoid people for about 3 weeks until your white blood count rises or you are susceptible to infection.

The problem is, there is a lifetime limit on taking Novantrone because it can cause congestive heart failure. You have to have a heart test first, and even if you pass, you are then limited to 8 doses. If there is no heart damage, you can have 4 more doses, but the heart test is given each time. What this means is that Novantrone can only be taken for 2-3 years.

Although I have discovered that many doctors do things differently, mine had me stop the betaseron on the day of the infusion and not resume it until my white blood count was back up. He believes that both together is too much attack on the immune system at one time. The point is to subdue it - not kill it!

The infusion never caused me any problem - it takes less than an hour and you are given an anti nausea pill - zofran. The first time you pee, the urine is bright turquoise.

A few days later, though, you begin to feel a little weaker than normal - this usually passes after 2-3 weeks. Many people, including me, have some hair loss, and you are not supposed to use hair dye, have perms, or any other processing done to your hair.

After the first dose, I saw almost no improvement until I had a course of IV steroids. The improvement was small and only lasted a few weeks.

After the second dose, I saw some improvement, but it only lasted about 6 weeks. I retired on disability in the spring of 2002.

In the fall I had dose three and everything changed. My white blood cell count was back up in about a week, the weakness passed quickly and my arm strength came ROARING back! The cognitive problems, while still there, have improved. Even the fatigue is better. Although my legs are still a major problem, there is improvement there as well. I no longer sit on my rollator to cook dinner, for example.

About this time the formula for betaseron had been changed so that it would not have to be refrigerated, and I discovered it was causing a bad reaction - making my symptoms flare up, not to mention the flu symptoms I had avoided when I first started it. I stopped taking it.

The improvement from the Novantrone has been so marked, that my doctor and I decided not to go on with the treatment for the time being, and to not resume the betaseron - just use monthly IV steroids for the time being. That will let us hold the remaining doses in reserve and stretch out the time I can use Novantrone. In the meantime, maybe one of the other treatments being tested will be shown effective.

I had an MRI last month and it showed NO active lesions!

I feel so much better that I have been taking swimming lessons, and although I do not use my legs yet, I can now swim ½ mile!

No, I am not going to be racing cars or climbing mountains, but the improvement is marked and is the first time since I was hit with MS that my condition has improved.
 

© Marcy Canavan, 2003

Home